Archive for Rational Mechanics and Analysis

, Volume 177, Issue 3, pp 479–511 | Cite as

The Lifespan of a Class of Smooth Spherically Symmetric Solutions of the Compressible Euler Equations with Variable Entropy in Three Space Dimensions



We consider smooth three-dimensional spherically symmetric Eulerian flows of ideal polytropic gases with variable entropy, whose initial data are obtained by adding a small smooth perturbation with compact support to a constant state. Under a natural assumption, we obtain precise information on the asymptotic behavior of their lifespan when the size of the initial perturbation tends to 0. This is achieved by the construction and estimate of a suitable approximate flow.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alinhac, S.: Une solution approchée en grand temps des équations d’Euler compressibles axisymétriques en dimension deux. Comm. Partial Diff. Equations 17, 447–490 (1992)Google Scholar
  2. 2.
    Alinhac, S.: Temps de vie des solutions régulières des équations d’Euler compressibles axisymétriques en dimension 2. Invent. Math. 111, 627–670 (1993)CrossRefGoogle Scholar
  3. 3.
    Chemin, J.-Y.: Dynamique des gaz à masse totale finie. Asymptotic Analysis 3, 215–220 (1990)Google Scholar
  4. 4.
    Grassin, M.: Global smooth solutions to Euler equations for a perfect gas. Indiana University Math. J. 47, 1397–1432 (1998)Google Scholar
  5. 5.
    Grassin, M., Serre, D.: Existence de solutions globales et régulières aux équations d’Euler pour un gaz parfait isentropique. C. R. Acad. Sci. Paris 325, 721–726 (1997)Google Scholar
  6. 6.
    Hörmander, L.: The lifespan of classical solutions of non-linear hyperbolic equations. Springer Lecture Notes in Math. 1256, 214–280 (1987)Google Scholar
  7. 7.
    John, F.: Blowup of radial solutions of utt=c2(utu in three space dimensions. Mat. Apl. Comput. 4, 3–18 (1985)Google Scholar
  8. 8.
    John, F.: Existence for large times of strict solutions of nonlinear wave equations in three space dimensions for small initial data. Comm. Pure Appl. Math. 40, 79–109 (1987)Google Scholar
  9. 9.
    Klainerman, S.: Remarks on the global Sobolev inequalities in the Minkowski space ℝn+1. Comm. Pure Appl. Math. 40, 111–117 (1987)Google Scholar
  10. 10.
    Klainerman, S., Sideris, T.: On almost global existence for non relativistic wave equations in 3D. Comm. Pure Appl. Math. 49, 307–322 (1996)CrossRefGoogle Scholar
  11. 11.
    Majda, A.: Compressible fluid flow and systems of conservation laws in several space variables. Applied Mathematical Sciences 53. Springer, 1984Google Scholar
  12. 12.
    Majda, A., Thomann, E.: Multi-dimensional shock fronts for second order wave equations. Comm. Partial Diff. Eq. 12, 777–828 (1987)Google Scholar
  13. 13.
    Rammaha, M.A.: Formation of singularities in compressible fluids in two-space dimensions. Proc. Amer. Math. Soc. 107, 705–714 (1989)Google Scholar
  14. 14.
    Sideris, T.: Formation of singularities in three-dimensional compressible fluids. Comm. Math. Phys. 101, 475–485 (1985)CrossRefGoogle Scholar
  15. 15.
    Sideris, T.: The lifespan of smooth solutions to the three-dimensional compressible Euler equations and the incompressible limit. Indiana Univ. Math. J. 40, 535–550 (1991)CrossRefGoogle Scholar
  16. 16.
    Sideris, T.: Delayed singularity formation in 2D compressible flow. Amer. J. Math. 119, 371–422 (1997)Google Scholar
  17. 17.
    Sideris, T.: Nonresonance and global existence of prestressed nonlinear elastic waves. Annals of Math. 151, 849–874 (2000)Google Scholar
  18. 18.
    Yin, H., Qiu, Q.: The blowup of solutions for 3-D axisymmetric compressible Euler equations. Nagoya Math. J. 154, 157–169 (1999)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Département de MathématiquesUniversité Libre de BruxellesBoulevard duTriompheBelgium

Personalised recommendations